Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Amarillo, TX

August 23, 2002Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2002, 6:19 PM CDT for Hutchinson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 6:19 PM CDT (23:19 UTC)
Expired
Aug 23, 2002, 6:45 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KAMA 232319
SVRAMA
TXC233-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN THE TEXAS PANHANDLE

* UNTIL 645 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF STINNETT...OR ABOUT 12 MILES
  NORTH OF BORGER...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STINNETT AND PRINGLE

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3580 10152 3565 10131 3605 10109 3605 10146

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:04 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 2:04 PM CDT, 4 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
204 PM CDT FRI AUG 23 2002

ISOLATED TO SCATTERED TS WILL CONTINUE AGAIN THIS AFTERNOON AND
TONIGHT. LOOKS LIKE BEST AREA FOR ORGANIZED STORMS WILL BE OVER THE
NORTHERN AND ESPECIALLY NORTHEAST ZONES WHERE SURFACE WINDS HAVE
BACKED. 80KT 25H JET EXTENDS FROM UTAH WESTWARD TO THE EASTERN
PACIFIC PER LATEST RUC MODEL. 12Z ETA WAS PARTIALLY UNAVAILABLE THIS
MORNING SO WILL RELY MORE ON THE AVN.

STILL LOOKS LIKE WESTERN ZONES WILL TEMPORARILY DRY OUT SATURDAY
AFTERNOON BEFORE NEXT COOL FRONT PUSHES THROUGH THE CENTRAL TEXAS
PANHANDLE SATURDAY EVENING. THINKING AT THIS POINT IS THAT SATURDAY
NIGHT HAS THE BEST POTENTIAL FOR ORGANIZED STORMS NEAR THE BOUNDARY
AS THIS FEATURE PUSHES SOUTHWARD. LOOKS LIKE A DRYLINE AND NORTHWEST
MID LEVEL FLOW DEVELOPING.

WILL HOLD ON TO SLIGHT CHANCE POPS SUNDAY AND SUNDAY NIGHT WITH
REMNANTS OF COOL FRONT OVER THE AREA. RIDGE OVER THE SOUTHERN
ROCKIES EXPANDS LATE IN THE WEEKEND WITH NORTHWEST FLOW CONTINUING
OVER THE PANHANDLES. ALSO SOME INDICATIONS THE NOCTURNAL LOW LEVEL
JET WILL RETURN TO THE SOUTHERN HIGH PLAINS EARLY NEXT WEEK. MEDIUM
RANGE MODELS SUGGEST ANOTHER COOL FRONT WEDNESDAY NIGHT.

FCSTID = 13

AMARILLO    68 95 64 88 /  20 10 10 00
BEAVER      64 94 64 87 /  40 20 30 20
BOISE CITY  59 89 60 82 /  30 20 20 20
BORGER      68 95 65 89 /  30 10 20 00
BOYS RANCH  65 95 65 88 /  20 10 10 00
CANYON      68 95 64 88 /  20 10 10 00
CLARENDON   68 97 65 90 /  20 10 20 00
DALHART     62 92 61 85 /  20 10 10 00
GUYMON      66 93 65 86 /  40 20 30 20
HEREFORD    66 95 64 88 /  20 10 10 00
LIPSCOMB    65 95 64 88 /  40 20 30 20
PAMPA       66 95 64 88 /  30 10 20 00
SHAMROCK    68 97 65 90 /  30 10 30 00
WELLINGTON  69 98 66 91 /  30 10 20 00

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:23 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson52 min
Aug 23, 5:49 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.